December 14, 2021
Authored by Burton Wisotsky, MD
A 40 year old woman was referred for possible plaquinel toxicity. Medical history is significant for rheumatoid arthritis for which she has been on 400mg of plaquinel daily for 12 years. She reports good compliance with excellent control of her arthritis. Past ocular history is significant for longstanding reduced vision without a diagnosis. The vision has worsened slightly in both eyes over the past year. The patient was noted to have OCT changes and was referred for a first retinal examination.
On examination, VA was OU: 20/60. IOP’s were normal. The SLE was normal. There was a 1+PSC OU and mild vitreous haze. Visual fields were markedly constricted:
An OCT as well as a DFE and fluorescein angiogram were performed:
The OCT shows cystic lesions in both maculas. DFE shows diffuse peripheral RPE changes without obvious bone spicules. There is RPE wipeout throughout the periphery with macular sparing. The question then is, could this be a toxic maculopathy or is
this retinitis pigmentosa in a patient who happens to be using plaquinel? Toxic maculopathy from a plaquinel (hydroxychloroquine) does not cause diffuse RPE wipeout or cystic macular changes. Patients who are on plaquinel for years will occasionally get posterior RPE disease, usually in a ring-like configuration, with OCT thinning. When this is present the medication should be stopped. Chloroquine, a malaria drug, can cause diffuse RPE destruction, but would not cause cystic maculopathy. Therefore, the findings are consistent with retinitis pigmentosa, not plaquinel toxicity.
Retinitis pigmentosa can occasionally go undiagnosed because of a lack of bone spicules and preserved central acuity. Despite advanced field loss our patient was never diagnosed. In fact she was driving and working! The likely cause of the gradual vision reduction over the past year was a combination of increasing PSC’s, which are common in young patients with RP, and cystic macular changes. CME is common in RP patients – it is likely caused by localized vitreomacular traction due to a sticky vitreous rather than vascular inflammation and leakage. In fact the angiogram often shows no evidence of microvascular leakage. Treatment options include topical or systemic carbonic anhydrase inhibitors, topical steroids or nsaids, or vitrectomy with peeling of epimacular tissue. Response is variable. We started our patient on high dose Vitamin A (Vitamin A palmitate 15,000 IU per day) for the RP and topical dorzolamide for the CME. There was a decent response with improvement of the CME on OCT and improvement to 20/40 OU:
She will remain on the Vitamin A, plaquinel, and dorzolamide. She will consider cataract surgery OU in the near future. She was advised not to drive.